| Home | E-Submission | Sitemap | Contact Us |  
top_img
J Korean Soc Emerg Med > Volume 13(1); 2002 > Article
Journal of The Korean Society of Emergency Medicine 2002;13(1): 55-60.
Analysis of cardiovascular change of an Aconitum-containing Chinese Remedy
Joeng Mi Mun, Boung Kook Lee, Byeong Jo Chun, Han Deok Yoon, Tag Heo, Yong Il Min
Department of Emergency Medicine, School of Medicine, Chonnam National University, Gwangju, Korea. drmjm@chollian.net
ABSTRACT
PURPOSE:
The roots of Aconitum plants (e.g.,A carmichaelii, A napellus) have been believed to possess antiinflammatory, analgesic, and cardiotonic effects and have been used in traditional Chinese medicine mainly for the treatment of musculoskeletal disorders. Because of low safety margin, it is not uncommon to visit emergency departments to have variable amounts of highly toxic diterpene alkaloids (e.g., aconitine) contained in their systems. Typical manifestations of aconitine posioning are neurological, cardiovascular, and gastrointestinal problems. The known cardiovascular manifestations are several types of arrhythmia and hypotension. The author experienced a cases of transient ventricular ischemic change in an EKG and elevation in cardiac enzymes. This study aimed to evaluate cardiac ischemia associated with aconitine poisonining.
METHODS:
The author analyzed 13 patients with aconitine poisoning, who visited the Emergency Department of Chonnam National University Hospital from 1995 to 2001. Variables included in data analysis were age, sex, clinical features, cardiac enzyme levels, and EKG changes.
RESULTS:
Aconitine had been taken for a variety of medical problems, including arthralgia, neuralgia, and some gastrointestinal complaints. All patients suffered from neurological (tingling of the mouth and skin, followed by numbness and weakness in the extremities), cardiovascular (palpitation, dizzness), and gastrointestinal (nausea, vomiting) manifestations. Most patients had a variety of cardiac rhythm disturbances. Two patients exhibited transient cardiac ischemia, including cardiac enzyme elevation and ischemic changes on their an EKGs.
CONCLUSION:
Two patients (15.4%) among 13 patients showed transient cardiac ischemia, including cardiac enzyme elevation and ischemic changes on their EKGs. It is important to observe the possibility of myocardial toxicity of aconitum and to evaluate the mechanism of cardiac toxicity through clinical and experimental study
Key words: Aconitine, Arrhythmia
TOOLS
PDF Links  PDF Links
Full text via DOI  Full text via DOI
Download Citation  Download Citation
Share:      
METRICS
1,493
View
17
Download
Related article
Analysis of an Advanced Cardiovascular Life Support Provider Course in Korea  2013 February;24(1)
Editorial Office
The Korean Society of Emergency Medicine
TEL: +82-62-226-1780   FAX: +82-62-224-3501   E-mail: dlskdud416@naver.com
About |  Browse Articles |  Current Issue |  For Authors and Reviewers
Copyright © The Korean Society of Emergency Medicine.                 Developed in M2PI